The Safety of Tylenol

Suzy-Cohen-1
Dear Pharmacist,
I’ve been taking Tylenol (acetaminophen) on and off for years and now I hear that it is poisonous. Is this media poof or is it true?
W.J., Daytona, Florida
Answer: Poisonous? No, but the safety of this drug has been questioned before. In high doses, chronic use or in combination with other drugs, it can be dangerous. That’s because acetaminophen is processed by the liver and the liver takes a beating from it. What’s particularly frightening is that the public assumes all over-the-counter (OTC) drugs are perfectly safe. Yet in recent years, thousands of people have died or suffered permanent liver damage because of acetaminophen. In Britain, health officials had to restrict the number of tablets that can be sold at once because so many people were using it to overdose themselves.
In the United States, there are no current restrictions and acetaminophen is considered relatively safe as evidenced that it is still sold without a prescription. That said, it’s easy to rack up the dose and not realize it and there are many hospitalizations as a result of accidental overdose. For example, lots of people take the maximum dose (4,000 mg per day as of this writing, original article printed in 2004, updated 2009) for several days instead of just once or twice.  Also, many people unknowingly ingest acetaminophen when they use cold/cough remedies, and then mix it with prescription pain-killers like Percocet, Darvocet, Vicodin and Lortab, all of which contain MORE acetaminophen. As of this updated 2009 writing, the FDA is considering a ban on these pain killers, or at least some restrictions on the amount of acetaminophen within these tablets.
Some OTC sleep aids contain acetaminophen as well. This list is just the tip of the iceberg. Avoid acetaminophen if you are a recovering alcoholic. Don’t combine it with other liver-damaging drugs such as cholesterol-lowering drugs (statins) or the natural sedative, kava. Never take acetaminophen with alcohol. Even though 4000 milligrams is currently considered the upper maximum dose, stay closer to 2000 milligrams per day (total). It’s just safer.
print
error

Was this helpful? Like and Share with someone in need!